Massachusetts, 2007

Hail and Damaging Wind in Massachusetts, May 31, 2007

May 31, 2007 · NWS ALY · 3 events in 1 county or zone

A weak stationary front traversed eastern New York and western New England during Thursday May 31st. This front then gradually lifted to the northeast as a warm front by late Thursday afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A weak stationary front traversed eastern New York and western New England during Thursday May 31st. This front then gradually lifted to the northeast as a warm front by late Thursday afternoon and evening.

This front, combined with several weak upper level atmospheric disturbances passing through, produced numerous showers and thunderstorms across the region, some of which became locally severe Thursday afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 31, 3:32 PM EST, 30 minutes earlier.

Area forecast discussion, May 31, 3:32 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
432 PM EDT THU MAY 31 2007

.SYNOPSIS...
A BACK DOOR COLD FRONT DRAPED ACROSS THE LOCAL AREA WILL LIFT BACK
NORTHWARD AS A WARM FRONT FRIDAY. THIS WILL PLACED THE AREA IN A
WARM AND MUGGY AIRMASS THROUGH THE WEEKEND WITH THREAT OF SHOWERS
AND THUNDERSTORMS EACH DAY...ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CONVECTION...STRONG TO SEVERE...HAVE FIRED UP ACROSS FORECAST AREA
IN THE VICINITY OF THE STALLED BACK DOOR COLD FRONT IN NORTHWEST
FLOW WITH THE HELP OF A SHORT WAVE MOVING OVER TOP RIDGE. ATMOSPHERE
FINALLY BECAME UNSTABLE BY EARLY IN THE AFTERNOON. CONVECTION WILL
CONTINUE WITH SUPPORT OF DAYTIME HEATING. ALSO STORMS HAVE LEFT
OUTFLOW BOUNDARIES...TO HELP FOCUS NEW STORMS. HAIL HAS
THREAT...REFER TO LOCAL STORM REPORT. ADDED MENTION OF SMALL
HAIL POSSIBLE WITH THUNDERSTORMS INTO EARLY THIS EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...CONVECTION
WILL WEAKEN WITH LOSS OF HEATING. BOUNDARY WILL MOVE BACK NORTH
AS A WARM FRONT TONIGHT AND FRIDAY PLACING FORECAST AREA WILL BE IN
A WARM...HUMID AIRMASS. BEST CHANCES FOR CONVECTION WILL BE DURING
THE AFTERNOON AND EVENING HOURS. TIMING OF INDIVIDUAL SHORT WAVES
WILL BE KEY.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
OVERALL MODELS INDICATE HIGH AMPLITUDE RIDGE BUILDS OVER THE WEST
THIS WEEKEND INTO EARLY NEXT WEEK WITH A DEEP TROUGH OVER THE
CENTRAL U.S. HEADING EASTWARD INTO THE EASTERN U.S. MODELS CONTINUE
TO HAVE DIFFERENCES WITH THE INTENSITY AND TIMING OF SHORT WAVES
WHICH WILL HAVE IMPACTS ON FORECAST DETAILS. IN ADDITION...HAVE A
LOW WHICH IS EXPECTED TO MOVE OF OUT THE GULF OF MEXICO AND HEAD
NORTHWARD ALONG THE EAST COAST EARLY LATE IN THE WEEKEND AND EARLY
NEXT WEEK. MODEL CONTINUITY INDICATING THIS FEATURE HAVE BEEN
CONSISTENT BUT THE TRACK AND TIMING HAVE NOT. HAVE FOLLOWED HPC LEAD
FOR THE EXTENDED PERIOD WITH ALL THE UNCERTAINTIES. OVERALL...A WET
PATTERN.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS WILL PREDOMINATE OVER THE REGION INTO THE LATE
EVENING HOURS EXCEPT FOR SOME WIDELY SCATTERED MVFR CONDITIONS IN
SHOWERS AND THUNDERSTORMS. AS IT COOLS OFF LATER THIS EVENING
LOCALIZED FOG IS LIKELY TO DEVELOP...ESPECIALLY WHERE IT HAS RAINED
DURING THE AFTERNOON...WITH MVFR/IFR VISIBILITY WHICH IS LIKELY TO
PERSIST UNTIL SHORTLY AFTER SUNRISE. THERE IS LIKELY TO BE SOME
VISIBILITY REDUCTION FRIDAY DUE TO HAZE BUT MORE THAN LIKELY THE
VISIBILITY SHOULD BE VFR OVER MOST OF THE REGION BY TWO TO THREE
HOURS AFTER SUNRISE. WINDS WILL BE LIGHT AND VARIABLE TODAY AND CALM
TONIGHT...BECOMING LIGHT FROM THE SOUTHWEST FRIDAY.  AS IS TYPICAL
FOR TROPICAL AIR MASSES THERE WILL BE A CHANCE OF MID TO LATE
AFTERNOON THUNDERSTORMS TOMORROW...SATURDAY...AND SUNDAY WITH MVFR
TO IFR VISIBILITY DURING THE LATE NIGHT/PREDAWN HOURS DUE TO HAZE
AND FOG. THERE WILL BE A GREATER LIKELIHOOD OF RAIN ON MONDAY AS A
SYSTEM MOVING UP THE COAST BRINGS IN ADDITIONAL MOISTURE.

&&

.HYDROLOGY...
RIVERS CONTINUE AT LOW FLOWS RESULTING FROM A PROLONGED PERIOD OF
FAIRLY DRY WEATHER AND SEASONABLE TO ABOVE NORMAL TEMPERATURES.
SCATTERED SHOWERS/TSTMS ARE EXPECTED THIS AFTERNOON/EVENING...WHICH
MAY PRODUCE AMOUNTS OF ONE TENTH TO ONE QUARTER OF AN INCH.
ADDITIONAL SCATTERED SHOWERS/TSTMS ARE POSSIBLE FRI AND SAT
AFTERNOON. WHILE HEAVY RAIN MAY FALL OVER A SMALL AREA AMOUNTS OVER
A RIVER BASIN WILL BE SMALL ENOUGH TO HAVE LITTLE EFFECT. SOME
NUISANCE URBAN/SMALL STREAM PONDING IS POSSIBLE WITHIN ANY HEAVY
PRECIPITATION CORES. SOMEWHAT MORE WIDESPREAD RAINFALL IS POSSIBLE
LATE SUN INTO MONDAY...WHICH COULD LEAD TO MORE SIGNIFICANT
RESPONSES ON AREA RIVERS/STREAMS.

&&

.FIRE WEATHER...
THE HUMIDITY WILL BE ON THE INCREASE THE NEXT FEW DAYS AS THE
REGION COMES UNDER THE INFLUENCE OF A TROPICAL AIR MASS. IN
GENERAL MIDDAY HUMIDITY WILL RANGE FROM 35 TO 50 PERCENT WITH
NEAR 100 PERCENT SHORTLY BEFORE SUNRISE. WINDS WILL BE LIGHT
AND VARIABLE TODAY...CALM TONIGHT...AND LIGHT FROM THE SOUTH
WEST FRIDAY. CLOUD TO GROUND LIGHTNING MAY BE EXPECTED WITH
CONVECTION...WITH HALF AN HOUR TO AN HOUR OF WETTING AS WELL.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&
Hazardous weather outlook, May 31, 3:15 AM EST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
415 AM EDT THU MAY 31 2007

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-011100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
415 AM EDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY THIS AFTERNOON ACROSS
THE HIGHER ELEVATIONS INCLUDING ALONG A FRONTAL BOUNDARY EXTENDING
FROM THE ADIRONDACKS...LAKE GEORGE REGION AND SOUTHERN VERMONT.
ALONG THIS BOUNDARY...SOME OF THESE STORMS MAY BECOME SEVERE WITH
WIND GUSTS TO 60 MPH...PENNY SIZE HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.  THESE STORMS WILL TRACK EAST-SOUTHEAST AROUND 20
MPH.  THUNDERSTORMS WILL DECREASE IN COVERAGE THIS EVENING WITH THE
LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON THROUGH
SUNDAY...WITH THE HIGHEST PROBABILITY OF THUNDERSTORMS DURING THE
AFTERNOON AND EARLY EVENING HOURS.  AT THIS TIME...THE MAIN HAZARDS
WOULD BE FROM FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL.  STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER
SERVICE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS
NORTHWEST CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK AND SOUTHERN VERMONT.

WWW.WEATHER.GOV/ALBANY

In the hours before

Local storm report, May 31, 2:25 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
325 PM EDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             RUSSIA                  43.26N 75.08W
05/31/2007  E0.75 INCH       HERKIMER           NY   PUBLIC

0312 PM     HAIL             RUSSIA                  43.26N 75.08W
05/31/2007  M1.00 INCH       HERKIMER           NY   PUBLIC

&&
Local storm report, May 31, 3:02 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
402 PM EDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             ALBANY                  42.66N 73.78W
05/31/2007  M0.75 INCH       ALBANY             NY   NWS EMPLOYEE

            AT NWS OFFICE

&&
Local storm report, May 31, 3:09 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
409 PM EDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             EAST GREENBUSH          42.59N 73.70W
05/31/2007  E0.88 INCH       RENSSELAER         NY   TRAINED SPOTTER

&&
Local storm report, May 31, 3:17 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
417 PM EDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             POESTENKILL             42.69N 73.56W
05/31/2007  E1.75 INCH       RENSSELAER         NY   TRAINED SPOTTER

&&
Local storm report, May 31, 3:47 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
447 PM EDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             WATERVLIET              42.72N 73.71W
05/31/2007  E0.75 INCH       ALBANY             NY   BROADCAST MEDIA

0405 PM     HAIL             4 SE ALBANY             42.62N 73.72W
05/31/2007  E0.25 INCH       RENSSELAER         NY   TRAINED SPOTTER

            OVER 1 INCH OF RA IN 15 MIN.

0442 PM     HAIL             KINDERHOOK              42.39N 73.70W
05/31/2007  M0.25 INCH       COLUMBIA           NY   TRAINED SPOTTER

            HALF INCH HAIL

&&

KSUTKEVI
Local storm report, May 31, 3:55 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
455 PM EDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             ALBANY                  42.66N 73.78W
05/31/2007  E0.75 INCH       ALBANY             NY   BROADCAST MEDIA

            WATERVIET AVE

&&

The radar

The Albany radar (KENX), 71 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
May 31, 4:02 PM EST
Where
Berkshire County, Stockbridge
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.280, -73.300

Numerous trees were reported down from thunderstorm winds in Stockbridge. One tree reportedly fell on a car.

Hail, Berkshire

When
May 31, 4:15 PM EST
Where
Berkshire County, Otis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.200, -73.080

Quarter size hail was reported during a thunderstorm in Otis.

Hail, Berkshire

When
May 31, 4:32 PM EST
Where
Berkshire County, Southfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.100, -73.230

Quarter size hail was reported during a thunderstorm in Southfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33792, 33793, 33794.